This week, a story has been doing the rounds about a 27-year-old woman who died in Russia after being accidentally poisoned to death during routine surgery, according to the Washington Post. Various outlets have reported that Ekaterina Fedyaeva was “embalmed alive” during the procedure. A great headline, but it’s far more likely she just came into contact with formalin—a highly toxic solution largely made up of formaldehyde, which is the chemical used to preserve bodies after death.
Tabloid reports suggest Fedyaeva's saline IV was accidentally swapped out for the more dangerous alternative, which would've corroded her insides. The reality isn’t as sensational.
According to fact checkers Snopes, the claim that she was "embalmed alive" with a formalin drip is "mostly false." Mortician Caleb Wilde explains that formalin has a “potent smell… that burns when you breathe it in.” So it’s a stretch that the hospital staff wouldn’t have noticed if they mixed the two up. The more probable scenario, according to early local reports, is that formalin was accidentally used to sanitize the surgical site before the operation.
Hospital staff only realized what happened when Fedyaeva’s temperature suddenly rose and she experienced abdominal pains, according to CNN. The formalin stayed in her body for 14 hours after the procedure.
The Minister of Health, Family, and Social Welfare for the Ulyanovsk district, where the incident took place, said that Fedyaeva’s doctors had “done everything” to remedy the error, including transferring her to Moscow. "Unfortunately, it was not possible to save her," he explained.
Formalin is stronger even than what’s used to preserve bodies post-mortem. To put it in perspective, embalming fluid has only five percent formaldehyde, while the solution that killed Fedyaeva contained 40 percent. Formaldehyde embalming modifies body tissue so bacteria can’t it break down, and formalin is often used to preserve anatomical specimens.
Her mother called the fatal error “murder” and described the two days of suffering her daughter went through, according to The Sun. “Her legs were moving, she had convulsions, her body was shaking,” she said. “Now I understand that the formalin was simply eroding her body from [the] inside.”
Fedyaeva complained of debilitating pain and had convulsions. She then went into a coma, her heart stopped several times and she was attached to an artificial lung ventilator to assist breathing, according to her mother.
Doctors tried to counteract the damage, pumping some 52 drugs into Fedyaeva’s system. She was then transferred to a Moscow hospital, but passed away soon after.
The incident is being criminally investigated for negligence and causing serious harm to another person via “improper performance... [of] professional duties”, according to Russian news outlet, TASS.
Follow Millie on Twitter.
This article originally appeared on VICE AU.